It's estimated that more than 7,000 Americans die each year from drug errors.
Add to that the hundreds of thousands who are sickened, and you have a major health problem.
But many errors are common, and there are simple steps you and your physician can take to avoid them, reports The Saturday Early Show's Dr. Mallika Marshall.
FAILING TO MENTION HERBAL SUPPLEMENTS
Millions of Americans take herbal supplements, and since many people don't think of these things as drugs, they don't report them to their physicians. This can be really dangerous. First of all, many herbal remedies can interact with medications and that can be a dangerous combination. For example, St. John's Wart can thin the blood and should not be taken with things like warfarin or coumadin, which is a prescription blood thinner. We don't have a lot of information about how supplements affect the human body or how pure the individual formulations are. So before you take any medications prescribed by your doctor, let her know what supplements you're taking at home.
LEAVING DOCTOR WITHOUT CHECKING PRESCRIPTION
Doctors are incredibly busy and may be seeing two or three patients in different rooms at the same time, and they could inadvertently give you the wrong prescription. So always, before leaving the doctor's office, check your prescription and make sure it has your name on it and the name of the drug your doctor said he or she was prescribing for you. And check the spelling. Some drugs have similar names, such as doxycycline and dicloxicillin, and taking the wrong drug could cause problems for you.
LEAVING PHARMACY WITHOUT CHECKING LABEL
This is a big one. Many of us go to the pharmacy and pick up prescriptions without looking at the bottle and the dose, even though most pharmacies make you sign for it. Pharmacies are very busy places, and again, deal with many people at a time, and errors have been known to happen. Check the labels carefully before taking your medication. And if you have concerns, such as if your doctor said he or she was giving you Motrin and your bottle says ibuprofen, and you don't know that ibuprofen is the generic form of Motrin, check with the pharmacist to make sure you're taking the right drug. Also, use the same pharmacy for all prescriptions so they can keep track of your record and any potential drug interactions.
TAKING TOO MANY PAINKILLERS
First of all, a lot of people assume that if something's sold over-the-counter without a prescription, it's safe. And with pain killers, especially, people will reason, "Well, if two pills didn't kill the pain, I'll take three or four next time and see if that works." Wrong. You should never take any medication, prescription or non-prescription at a higher or more frequent dose than it says on the bottle. Even medications like Tylenol and aspirin can cause life-threatening problems if taken in excess. Also, be careful of cold and flu remedies that are a concoction of several different drugs. For example, you may be taking Tylenol and Nyquil, and not realize that Nyquil also contains the same ingredient as Tylenol. You could therefore overdose on the painkiller.
IGNORE INSTRUCTIONS ON LABEL
Labels are there for a reason. Please follow the instructions carefully, in terms of dosing and timing and even whether drugs should be taken with food or on an empty stomach. And take heed if a label says a medication can cause drowsiness. If this is the case, you should not be driving or operating heavy machinery while taking it.